Thunderstorm Wind, Harding
- When
- June 26, 8:43 AM MST
- Where
- Harding County, (2wx)buffalo
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.600, -103.550
Strong wind gusts accompanied a thunderstorm near Buffalo.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Strong wind gusts accompanied a thunderstorm near Buffalo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 26, 2:35 AM MST, 6 hours 8 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 335 AM MDT SUN JUN 26 2011 .DISCUSSION...09Z SURFACE ANALYSIS HAS BROAD LOW PRESSURE CENTER OVER CENTRAL SASKATCHEWAN WITH WEAK COLD FRONTAL BOUNDARY STRETCHING SOUTH ACROSS THE DAKOTAS INTO EASTERN WYOMING. TEMPERATURES ARE IN THE 60S WITH GENERALLY LIGHT WINDS. LOCAL RADAR HAS SCATTERED SHOWERS AND THUNDERSTORMS ACROSS WESTERN SOUTH DAKOTA...SLOWLY MOVING TO THE EAST. UPPER LEVEL ANALYSIS HAS STRONG LOW PRESSURE OVER CENTRAL SASKATCHEWAN WITH TROF AXIS INTO THE NORTHERN ROCKIES. FAST WEST SOUTHWEST FLOW CURRENTLY OVER THE NORTHERN PLAINS WITH WEAK SHORTWAVE JUST ENTERING WESTERN WYOMING. FOR TODAY...UPPER LOW OVER CENTRAL SASKATCHEWAN WEAKENS AND LIFTS NORTHEAST INTO THE HUDSON BAY BY TONIGHT WHILE UPPER TROF AXIS SHIFTS INTO THE NORTHERN PLAINS. WEAK SHORT WAVE AHEAD OF TROF AXIS LIFTS ACROSS NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA BY MIDDAY WHILE SURFACE COLD FRONT STARTS TO SAG SOUTHEASTERLY WITH SHOWERS AND THUNDERSTORMS DEVELOPING. THE POSITION OF THE FRONT ALONG WITH WAVE TIMING WILL BE PRIMARY PLAYERS IN THE NORTHERN EXTENT OF SEVERE POTENTIAL ALONG WITH THE HIGH TEMP FORECAST. AT ANY RATE...STRONGEST INSTABILITY WILL NEAR THE NEBRASKA BORDER...WHERE CAPE VALUES OF ~1.5-3 KJ/KG ARE EXPECTED. 0-6 KM BULK SHEAR WILL BE QUITE HIGH (30-50 KTS) SO SUPERCELL DEVELOPMENT IS LIKELY. ALSO...LOW LEVEL SHEAR AND EXPECTED FRONTAL BOUNDARY OVER THE FAR SRN CWA COULD SUPPORT A TORNADIC STORM IN THE AFT/EARLY EVE. COLD FRONTAL BOUNDARY FINALLY PUSHES SOUTH OF THE FORECAST AREA TONIGHT...WITH COOL TEMPS EXPECTED. FOR MONDAY...SLIGHTLY BELOW AVERAGE TEMPS ARE EXPECTED OVER THE AREA IN THE WAKE OF THE AFOREMENTIONED COLD FRONT. TROF AXIS WILL PUSH EAST OF THE AREA...WITH RIDGE BUILDING ACROSS THE ROCKIES. FOR TUESDAY...UPPER RIDGE BUILDS INTO THE NORTHERN PLAINS. TEMPERATURES WILL WARM SIGNIFICANTLY...INTO THE 80S ACROSS THE AREA. EXTENDED...AN UPPER LEVEL RIDGE WILL BRING HOT WEATHER TO THE AREA WEDNESDAY AND THURSDAY. A SHORTWAVE MOVING THROUGH THE RIDGE WILL BRING LOWER CHANCES FOR TSRA WEDNESDAY NIGHT INTO THURSDAY NIGHT. THE RIDGE WILL THEN BUILD BACK INTO THE AREA INTO NEXT WEEKEND. && .AVIATION...SOME MVFR CIGS OVER NORTHEASTERN WY WILL LIFT THIS MORNING. VFR CONDITIONS WILL THEN PREVAIL TODAY EXCEPT NEAR TSRA WHERE IFR CIGS/VSBYS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 830 AM MDT SUN JUN 26 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-271300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 830 AM MDT (930 AM CDT) SUN JUN 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE AGAIN EXPECTED OVER THE AREA TODAY INTO THIS EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE. LARGE HAIL WILL BE THE MAIN THREAT...THOUGH DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE. THERE WILL ALSO BE A TORNADIC THREAT IN THE AFTERNOON INTO THE EARLY EVENING HOURS...PARTICULARLY OVER SOUTHWEST INTO SOUTH CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CHANCES FOR THUNDERSTORMS RETURN FOR WEDNESDAY NIGHT INTO THURSDAY ...THOUGH AT THIS TIME WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...ESPECIALLY SOUTH AND EAST OF THE BLACK HILLS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 620 AM MDT SUN JUN 26 2011 SDZ031-042-043-261300- JACKSON SD-PENNINGTON CO PLAINS SD-SHANNON SD- 620 AM MDT SUN JUN 26 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PENNINGTON... NORTHWESTERN JACKSON AND NORTHEASTERN SHANNON COUNTIES UNTIL 700 AM MDT... AT 618 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES WEST OF INTERIOR...OR 37 MILES WEST OF KADOKA...MOVING NORTHEAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... INTERIOR... CEDAR PASS... MINUTEMAN MISSILE SITE... CACTUS FLAT... COTTONWOOD... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 122 AND 144... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. RUDGE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
630 AM MDT SUN JUN 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HEAVY RAIN 1 SW DOWNTOWN STURGIS 44.40N 103.53W
06/25/2011 M2.20 INCH MEADE SD TRAINED SPOTTER
1/4 TO 1/2 INCH HAIL MIXED IN.
&&
WFO UNR STAFFThe Rapid City radar (KUDX), 174 km away, was scanning. The volume nearest the first event began at 15:44 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309438.